Skip to main content
main-content
Top

23-12-2010 | General practice | Article

CAM use dangerous to children

Abstract

Arch Dis Child

2010; Advance online publication

Complementary and alternative medicine (CAM), particularly when used to replace conventional medicine, can be dangerous for children and even fatal, researchers report.

They advise doctors to discuss the use of CAM with families, encouraging them to talk about medicine changes before they alter or cease conventional medication.

Alissa Lim, from the Royal Children's Hospital in Melbourne, Australia, and colleagues monitored CAM-associated adverse events reported to the Australian Paediatric Surveillance Unit between 2001 and 2003.

There were 39 reported adverse events associated with CAM use, affecting children from birth to 16 years of age. The events ranged from mild to severe and there were four deaths.

Children at highest risk were infants with restricted dietary intake and children with chronic illness in whom conventional therapies were withdrawn in favour of CAM.

The researchers note in the Archives of Diseases in Childhood that all four fatalities occurred as a result of CAM being used in favour of conventional medicines.

The variety of adverse events, ranged from constipation, bleeding and pain to allergic reactions, mouth ulcers, seizures, vomiting, stunted growth, infections, malnutrition and death.

"Many of the adverse events associated with failure to use conventional medicine result from the family's belief in CAM and determination to use it despite medical advice," say the researchers.

They call for the establishment of mechanisms by which adverse events may be reported or monitored.

MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2010

Springer Healthcare